Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Does taking HCG diet drops cause slight elevation in potassium levels ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
I was on Hcg diet (drops) and my lab test came back with a slight elevated potassium (5.6). Could the diet and HVG drops have been affecting my lab test? My doctor is scaring the crap out me saying that i have to go right away on a low potassium diet and go to the emergency room if i have chest pain!
Posted Sun, 22 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 6 hours later

Thanks for writing to us.

The Hcg drops are not likely to cause a raised potassium levels in the body. But your doctor is correct in saying that you need to keep your potassium levels well under control as high levels of potassium are associated with cardiac problems.

Mild hyperkalemia like yours does not produce any symptoms but you need to self monitor yourself for danger signs like weakened pulse, slow heartbeat, or muscle weakness. If you experience any of these symptoms you should seek immediate medical care.

Both lisinopril and the pain medicines you are taking for a long time can also be the causative factors.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.


Above answer was peer-reviewed by
Follow-up: Does taking HCG diet drops cause slight elevation in potassium levels ? 1 hour later
So just a .3 (the nurse told me that normal is 5.3)raise of the potassium level is enough to raise concerns? The doctor told me to stay away from the typical high potassium foods , Bananas, Beans and something else...will this be sufficient to low the levels...potassium is in all foods...and I am having hard time to find an easy and adequate diet...I am scared to eat anything....but I need eat! Also during the HCG diet I was eating mainly high potassium foods ...Collards greens, Spinach...lettuce, apples and chicken almost everyday for 3 weeks (by the time of the test) . May also this have contributed to raise the levels when I did the test? I mean I do not want discard other factors...especially knowing that i have been abusing over the counter pain killers and anti-inflammatory for quite sometime, and my kidney may now suffering from it...but this a news that I was not expecting...anyway I appreciate more explanations...I will redo the test in 3 till then...I will not have a clear also ther any medication to help the potassium to normalize?
Answered by Dr. Rakhi Tayal 4 hours later
Hello again,

Thanks for your query.

Potassium is a very important Intracellular Ion engaging in many Biochemical reactions within our body.

Yes, Even a slightest variation in the values is of concern since it is a very important Ion. Both low and high values cause problems immediately and can be disastrous.

You can reduce the potassium value through dietary restriction as of now. Since it is just above the normal, you need not worry much, just avoid the food XXXXXXX in Potassium as advised by your doctor.

You can eat other food and you definitely need to eat. Just be cautious on the foods XXXXXXX in Potassium.

Your potassium levels may raise more if you continue taking pain killers indiscriminately. Try avoiding them.

No treatment is needed at 5.6. Dietary management will be sufficient. Levels more than this is an emergency and is treated at intensive care in a hospital.

You need not worry, Since your increase in potassium is mostly due to intake of food XXXXXXX in potassium. It is Reversible by change in your diet as advised.

Hope I have answered your query.

Wishing you an early recovery.


Above answer was peer-reviewed by
Follow-up: Does taking HCG diet drops cause slight elevation in potassium levels ? 10 hours later
Thank you very much Dr. Tayal .

One last question just to help me to monitoring my problem in the proper way, also, please understand that my doctor works with the County Hospital, and therefore to speak with him or to have an appointment it takes weeks (or even months) and right now I do not have an appointment because i am in the process of renewing my documentation with the Hospital, so please bear with me for my questions.

Since I lost weight with the HCG diet (about 26 Lbs. in one month) my blood pressure stayed pretty much in normal range (sometimes though it still goes higher) while still dieting i stopped taking the Lisinopril because i was feeling very week and one day my BP was very low (at least for me) 98 over 60ish, but, I am continuing taking the doxazosin (which I was taking mainly for alleviate the symptoms of my enlarged prostate, but, as you know it is also used to lower blood pressure) before I was taking both...40Mg of Lisinorpil and 2Mg of Doxazosin per day.

Now, the average BP reading is 129 over 75 with a pulse rate between 57-67... (Anyway FYI, before I start writing this message I checked my BP and it was 168/81 with Pulse 57...a little unusual for what what I said above) )...How should I interpret these reading in the light of my Potassium issue?

Thank you very much for your patience and courtesy in answering me.

Answered by Dr. Rakhi Tayal 14 minutes later

The blood pressure readings you have got are while you are taking the medicine lisinopril. The systolic blood pressure of 168 is on a higher side and it will be best if you discuss this issue with your treating doctor and ask him to change the anti hypertensive to other groups like calcium channel blockers which will not affect your serum potassium levels.

Stopping the anti hypertensive medicines altogather like this might cause rebound hypertension.

Hope this helps in solving your problem.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor